Iowa, 2017

Hail and Damaging Wind in Iowa, June 29, 2017

June 29, 2017 · NWS OAX · 15 events in 6 counties and zones

During the afternoon and evening hours of June 29th, scattered severe thunderstorms formed over the mid Missouri Valley, along and ahead of a cold front moving into the region. The approach of an upper-air disturbance from the northwest in conjunction with a moderately unstable air mass yielded a favorable environment for supercells and other organized storm structures which produced a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

During the afternoon and evening hours of June 29th, scattered severe thunderstorms formed over the mid Missouri Valley, along and ahead of a cold front moving into the region. The approach of an upper-air disturbance from the northwest in conjunction with a moderately unstable air mass yielded a favorable environment for supercells and other organized storm structures which produced a considerable amount of large hail.

Up to 2 inch diameter hail was reported in the storms in southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 3:10 PM CST, 2 hours earlier.

Area forecast discussion, Jun 29, 3:10 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
410 PM CDT Thu Jun 29 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 405 PM CDT Thu Jun 29 2017

Storms are beginning to percolate across north central
and northeast Nebraska in uncapped enviroment ahead of
surface boundary. Per 18z OAX sounding and SPC MA, area south of
interstate 80 still somewhat capped. CAM have been little
erratic on convective development, with RAP doing the best
with initiation. Mid-level shear decent with OAX sounding showing
50-60kt in mid-levels. Weak shear in the low levels, so any
tornado development likely will be coincident with surface
low and along boundary that currenly arcs along and
east of Missouri River. Used consensus blend of CAM for PoP
and weather this evening and through the overnight. Approaching
H5 short weave will allow additional storm development along
boundary that will stretch southward into Kansas. Based on
CAM, bulk of activity will be out of forecast area by 08utc.

Cyclonic flow aloft and H8 convergence will provide focus for
isolated showers and perhaps a rumble of thunder during the
afternoon. Passage of vort max late in the day, will bring large
scale subsidence across the region and a reprieve from storms by
Friday evening. Little or no precipitation threat Saturday or
Saturday night. Warm air advection and return flow may allow
for isolated convection early Sunday morning, but expect activity
to diminish by late morning.

Accepted short-term model consensus temperatures for the most
part Friday through Saturday. On Sunday, GEFS members hinting
that temperatures could be a little warmer than consensus blend.
Due to combinations of upper level ridging, H8 thermal ridge and
compressional warming ahead of southward moving surface boundary,
decided to raise temperatures a few degrees.

.LONG TERM...(Sunday night through Thursday)
Issued at 405 PM CDT Thu Jun 29 2017

Medium range models have been consistent with MCS development
Sunday night into Monday, though timing and location have varied
from run to run. Due to ongoing inconsistency, keep PoPs only in
high chance range.  Perhaps a little break from precip chances
later in the day on Monday, then unfortunately, shortwave moving
through the central plains on Tuesday may dampen holiday
activities. Accepted consensus/guidance temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jun 29 2017

Storms will likely develop in northeast Nebraska early this
afternoon along frontal boundary and near an associated area of
low pressure. Convection will then progress east/southeast across
the area, possibly reaching KOMA around 00Z. Confidence in
convective sustainability decreases further south across
southeast Nebraska and southern Iowa due to atmospheric overturn
from morning convection. Lingering showers and storms should be
clear of the TAF sites by 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fortin
LONG TERM...Fortin
AVIATION...KG
Hazardous weather outlook, Jun 29, 4:36 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
536 PM CDT Thu Jun 29 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
536 PM CDT Thu Jun 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

There is a slight risk for severe storms this evening into
the overnight hours. A warm front will provide the focus for
scattered strong to severe storms across northeast Nebraska and
northwest Iowa through 8 pm. As the evening progress, storm
coverage will increase, as additional storms develop along a
surface cold front. As he frontal system moves southeast,
thunderstorm activity will reach the I-80 corridor between
8 and 10 pm. Storms are expected to weaken as they continue to
push into southern Nebraska and southwest Iowa, with all
thunderstorm activity moving out of the outlook area by the early
morning hours of Friday.

There remains uncertainty as to how far into southeast Nebraska
and southwest Iowa storms will be able to hold together, given
that the atmosphere further south still is recovering from
Thursday morning and early afternoon thunderstorm activity.

Hail up to golf ball sized and thunderstorm winds up to 70 mph will
be the primary threats with any storms this evening. Isolated
tornadoes cannot be ruled out as well, especially in vicinity of
the surface low and along intersecting boundaries in northeast
Nebraska.

There is a small chance of the thunderstorm development Friday
afternoon, but no severe weather is expected.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

There will be a break in thunderstorm activity Saturday, but
thunderstorm chances will increase later in the weekend through
midweek. At this time, guidance continues to indicate that
strong to severe thunderstorms will be possible across the outlook
area Sunday night into early Monday. Forecast trends indicate at
threat of thunderstorms on the Fourth of July.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will possibly be needed in counties
across northeast Nebraska this afternoon.

In the hours before

Local storm report, Jun 29, 4:01 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             WINSIDE                 42.18N 97.17W
06/29/2017  M1.00 INCH       WAYNE              NE   TRAINED SPOTTER

            QUARTER SIZE HAIL AND ESTIMATED 60 MPH WIND GUST

&&

DERGAN
Local storm report, Jun 29, 4:12 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             4 S WAYNE               42.18N 97.02W
06/29/2017  M1.00 INCH       WAYNE              NE   TRAINED SPOTTER

            QUARTER SIZE HAIL AND ESTIMATED 50 TO 60 MPH WINDS

&&

DERGAN
Special weather statement, Jun 29, 4:19 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
519 PM CDT THU JUN 29 2017

NEZ016>018-030>033-292300-
Stanton NE-Madison NE-Pierce NE-Boone NE-Antelope NE-Cuming NE-
Wayne NE-
519 PM CDT THU JUN 29 2017

...Significant Weather Advisory for MADISON...WAYNE...NORTHWESTERN
CUMING...SOUTHERN PIERCE...ANTELOPE...NORTHERN BOONE AND NORTHERN
STANTON COUNTIES UNTIL 600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pilger, or 15 miles east of Norfolk, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norfolk, Wayne, Pierce, Neligh, Stanton, Wakefield, Battle Creek,
Wisner, Elgin, Winside, Clearwater, Pilger, Petersburg, Oakdale,
Meadow Grove, Hadar, Hoskins, Tilden, Willow Creek State Recreation
Area and 8 Miles South Of Wayne.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 25 and 106.
 Highway 81 in Nebraska between mile markers 149 and 171.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Nebraska.

LAT...LON 4224 9830 4226 9683 4189 9686 4185 9829
TIME...MOT...LOC 2219Z 283DEG 33KT 4204 9712

KG
Local storm report, Jun 29, 4:49 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             PENDER                  42.11N 96.71W
06/29/2017  M1.00 INCH       THURSTON           NE   EMERGENCY MNGR

            QUARTER SIZE HAIL AND 45 MPH WIND GUSTS

&&

DERGAN
Local storm report, Jun 29, 4:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
557 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             5 NW ST. HELENA         42.86N 97.32W
06/29/2017  E2.75 INCH       CEDAR              NE   LAW ENFORCEMENT

&&

SFORTIN
Special weather statement, Jun 29, 5:05 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
605 PM CDT THU JUN 29 2017

IAZ043-NEZ015>018-030>034-292345-
Monona IA-Stanton NE-Thurston NE-Madison NE-Burt NE-Pierce NE-
Boone NE-Antelope NE-Cuming NE-Wayne NE-
605 PM CDT THU JUN 29 2017

...Significant Weather Advisory for NORTHWESTERN MONONA...MADISON...
BURT...WAYNE...CUMING...SOUTHERN PIERCE...SOUTHEASTERN ANTELOPE...
THURSTON...NORTHEASTERN BOONE AND STANTON COUNTIES UNTIL 645 PM
CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Wisner, or 27 miles east of Norfolk, moving east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Norfolk, Wayne, West Point, Madison, Stanton, Wakefield, Battle
Creek, Wisner, Pender, Lyons, Emerson, Walthill, Winnebago, Beemer,
Bancroft, Decatur, Winside, Pilger, Meadow Grove and Hadar.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 53 and 120.
 Highway 75 in Nebraska between mile markers 144 and 171.
 Highway 77 in Nebraska between mile markers 139 and 169.
 Highway 81 in Nebraska between mile markers 143 and 166.
 Interstate 29 between mile markers 120 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Iowa...and northeastern and east central Nebraska.

LAT...LON 4215 9785 4227 9684 4226 9673 4228 9672
      4228 9671 4227 9635 4226 9633 4223 9632
      4222 9633 4221 9619 4175 9625 4184 9801
TIME...MOT...LOC 2304Z 266DEG 24KT 4204 9688

KG

The radar

The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Monona

When
June 29, 5:10 PM CST
Where
Monona County, 1.02 mi E of Mapleton Muni Arpt
Reported by
Trained Spotter
Coordinates
42.180, -95.780

A trained storm spotter saw a funnel cloud east of Mapleton.

Hail, Montgomery

When
June 29, 5:54 PM CST
Where
Montgomery County, 1.04 mi E of Stanton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.980, -95.100

Hail, Harrison

When
June 29, 5:55 PM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
2 in hail
Reported by
COOP Observer
Coordinates
41.830, -96.050

Cooperative observer near Little Sioux reported 2 inch hail and wind gusts between 55 to 60 mph.

Hail, Harrison

When
June 29, 6:01 PM CST
Where
Harrison County, 0.86 mi SE of California Jct
Measured
1 in hail
Reported by
Public
Coordinates
41.810, -95.970

Hail, Harrison

When
June 29, 6:04 PM CST
Where
Harrison County, 0.51 mi E of Pisgah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.830, -95.920

Hail, Harrison

When
June 29, 6:37 PM CST
Where
Harrison County, 2.81 mi S of Magnolia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.660, -95.870

Hail, Harrison

When
June 29, 7:05 PM CST
Where
Harrison County, 0.69 mi S of Missouri Vly
Measured
1 in hail
Reported by
Public
Coordinates
41.560, -95.900

Hail, Pottawattamie

When
June 29, 8:50 PM CST
Where
Pottawattamie County, 1.48 mi NNW of Lake Manawa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.240, -95.860

Hail, Pottawattamie

When
June 29, 8:50 PM CST
Where
Pottawattamie County, 0.69 mi S of Council Bluffs
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.260, -95.870

A storm chaser reported quarter size to ping pong ball size hail.

Hail, Pottawattamie

When
June 29, 8:54 PM CST
Where
Pottawattamie County, 5.51 mi NW of Underwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.440, -95.750

Hail, Pottawattamie

When
June 29, 9:01 PM CST
Where
Pottawattamie County, 1.48 mi NNW of Lake Manawa
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.240, -95.860

Hail, Pottawattamie

When
June 29, 9:45 PM CST
Where
Pottawattamie County, 5.44 mi ESE of Macedonia
Measured
1.25 in hail
Reported by
Public
Coordinates
41.160, -95.340

Thunderstorm Wind, Mills

When
June 29, 9:45 PM CST
Where
Mills County, Pacific City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.050, -95.820

A semi trailer was blown over on I-29 by damaging winds.

Hail, Mills

When
June 29, 9:50 PM CST
Where
Mills County, 2.94 mi SW of Pacific City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.020, -95.860

Hail, Page

When
June 29, 10:50 PM CST
Where
Page County, Essex
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.830, -95.300

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710260, 710262, 710263, 710264, 710265, 710266, 710267, 710268, 710269, 710270, 710271, 710272, 710275, 710273, 710274.